Get your full text copy in PDF
Nancy Gupta, Khwaja F. Haq, Sugandhi Mahajan, Prashant Nagpal, Bijal Doshi
(Department of Medicine, Westchester Medical Center, New York Medical College, Valhalla, NY, USA)
Am J Case Rep 2015; 16:818-822
Calciphylaxis is associated with a high mortality that approaches 80%. The diagnosis is usually made when obvious skin lesions (painful violaceous mottling of the skin) are present. However, visceral involvement is rare. We present a case of calciphylaxis leading to lower gastrointestinal (GI) bleeding and rectal ulceration of the GI mucosa.
CASE REPORT: A 66-year-old woman with past medical history of diabetes mellitus, hypertension, end-stage renal disease (ESRD), recently diagnosed ovarian cancer, and on hemodialysis (HD) presented with painful black necrotic eschar on both legs. The radiograph of the legs demonstrated extensive calcification of the lower extremity arteries. The hospital course was complicated with lower GI bleeding. A CT scan of the abdomen revealed severe circumferential calcification of the abdominal aorta, celiac artery, and superior and inferior mesenteric arteries and their branches. Colonoscopy revealed severe rectal necrosis. She was deemed to be a poor surgical candidate due to comorbidities and presence of extensive vascular calcifications. Recurrent episodes of profuse GI bleeding were managed conservatively with blood transfusion as needed.
Following her diagnosis of calciphylaxis, supplementation with vitamin D and calcium containing phosphate binders was stopped. She was started on daily hemodialysis with low calcium dialysate bath as well as intravenous sodium thiosulphate. The clinical condition of the patient deteriorated. The patient died secondary to multiorgan failure.
CONCLUSIONS: Calciphylaxis leading to intestinal ischemia/perforation should be considered in the differential diagnosis in ESRD on HD presenting with abdominal pain or GI bleeding.